HIV-associated neuromuscular weakness syndrome

David Simpson, Lydia Estanislao, Scott Evans, Justin McArthur, Kendall Marcus, Melissa Truffa, Brendan Lucey, Robert Naismith, J. Tyler Lonergan, David Clifford

Research output: Contribution to journalArticlepeer-review

Abstract

Objective: To investigate progressive, severe neuromuscular weakness associated with lactic acidosis in some HIV-infected patients after exposure to nucleoside reverse transcriptase inhibitors (NRTI). Methods: HIV-associated neuromuscular weakness syndrome (HANWS) was retrospectively identified and classified based on the level of diagnostic certainty, possible (progressive weakness owing to neuromuscular disease), probable (progressive neuromuscular weakness with documented exclusion of confounding causes), or definite (progressive weakness and electrophysiological or pathological evidence of neuromuscular pathology). Results: Of 69 patients identified with HANWS, 27 had definite HANWS, 19 probable, and 23 possible. In 44 patients with documented follow-up, 16 required intubation and nine died. There was a marginal association between death and hyperlactatemia (P = 0.061). At onset of neurological symptoms, 68 were receiving antiretroviral therapy, including stavudine for 61 (89.7%). Serum lactate level was elevated (> 2.2 mmol/l) in 30/37 (81%), with a trend towards an association between hyperlactatemia and stavudine usage (P = 0.087). In 25, neurological symptoms occurred after antiretroviral therapy discontinuation (median, 14 days). Electrophysiological studies (n = 24) indicated sensorimotor neuropathy in 20 patients and myopathy in three. Nerve biopsy (n = 9) revealed axonal degeneration and inflammation in three, mixed axonal and demyelinating lesions in three, and primary axonal neuropathy in three. Of 15 muscle biopsies, three revealed inflammation and four mitochondrial abnormalities. Conclusions: A severe neuromuscular weakness syndrome may occur in HIV-infected individuals. The association with hyperlactatemia and NRTI exposure supports mitochondrial toxicity as a pathogenesis. In some, the onset of neurological symptoms lagged significantly after discontinuation of antiretroviral therapy, suggesting that different etiological mechanisms may underlie these cases.

Original languageEnglish (US)
Pages (from-to)1403-1412
Number of pages10
JournalAIDS
Volume18
Issue number10
DOIs
StatePublished - Jul 2 2004

Keywords

  • ARV toxicity
  • HIV
  • Lactic acidosis
  • Myopathy
  • Peripheral neuropathy

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Infectious Diseases

Fingerprint Dive into the research topics of 'HIV-associated neuromuscular weakness syndrome'. Together they form a unique fingerprint.

Cite this